Tornadoes · United States · Illinois · 2025
EF1 tornado, Armstrong to Bismarck, Illinois, May 20, 2025
From Armstrong to Bismarck, this EF1 tornado ran 5.0 miles across Vermilion County on May 20, 2025, touching down at 5:06 PM CDT and reaching 80 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 20, 2025
- Touchdown
- 5:06 PM CDT (22:06 UTC)
- Lifted
- 5:10 PM CDT (22:10 UTC)
- On the ground
- 4 minutes
- Path length
- 5.0 miles (8.0 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- County
- Vermilion County
- Touchdown point
- 40.263, -87.894
- Lift-off point
- 40.272, -87.799
- Record number
- 2505201606-01
The damage survey
16 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- Tree damage on east side of road. no pic due to driving.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifted slowly northward through central Illinois during the afternoon of May 20th. A few showers developed in the vicinity of the boundary...with one of the cells producing a brief EF-0 tornado near Oakland in northeastern Coles County. Meanwhile further west, scattered supercell thunderstorms formed in the warm sector ahead of a cold front crossing the Mississippi River. Some of the storms dropped hail as large as tennis balls (2.5 in diameter) across portions of Morgan County as they initially developed. As the storms continued further eastward, several weak tornadoes were observed: one near Latham in southeastern Logan County and four additional tornadoes further east across eastern Champaign County into Vermilion County. The strongest tornado was rated EF-1 as it snapped two power poles and damaged numerous trees near Armstrong and Potomac in Vermilion County. Further southeast, a downburst with estimated 90 mph winds created widespread wind damage on the south side of Westville in Vermilion County.
A tornado touched down along IL-49 midway between East 2700 North Road and East 2800 North Road about 3 miles south of Armstrong at 5:06 PM CDT. The tornado initially caused some tree damage, then tracked eastward and snapped two power poles along North 650 East Road. It then continued to near the intersection of East 2800 North Road and Potomac-Collison Road where it snapped or blew down around 12 large trees at a residence before dissipating shortly thereafter at 5:10 PM CDT.
A tornado touched down along East 2300 North Road just east of its intersection with North 500 East Road about 2.5 miles southwest of Collison at 5:06 PM CDT. The tornado initially caused minor tree damage, then tracked eastward where it was video taped by spotters as it passed 2 miles southeast of Collison. It then tracked northeastward through Horseshoe Bottom Nature Preserve and caused additional tree damage along East 2600 North Road before dissipating just northeast of the intersection of East 2600 North Road and North 1110 East Road at 5:15 PM CDT.
A tornado touched down southeast of the intersection of East 2800 North Road and North 2050 East Road about 3 miles east of Bismarck at 5:39 PM CDT. The tornado tracked northeastward, causing some tree damage along East 2800 North Road and damaging the roof of an outbuilding before dissipating northeast of IL-119 just shy of the Indiana border at 5:41 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 20, 2:33 PM CDT, 2 hours 33 minutes earlier. Its key messages:
- Severe thunderstorms capable of all hazards (tornadoes, large hail, damaging winds, and locally heavy rainfall) will progress west to east across Illinois this afternoon, exiting into Indiana during the evening. As of 2pm, a tornado watch was in effect for most areas along and north of I-70.
- A prolonged period of below normal temperatures is expected beginning Wednesday and lasting into next week. During this period, high temperatures will struggle to reach 70 degrees.
- Some light showers are possible Wednesday (20-30%) and Thursday (20%), then a better chance for rain arrives over the weekend (40- 60%). At this time, the severe thunderstorm/flash flooding potential appears low.
Area forecast discussion, May 20, 2:33 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 233 PM CDT Tue May 20 2025 .KEY MESSAGES... - Severe thunderstorms capable of all hazards (tornadoes, large hail, damaging winds, and locally heavy rainfall) will progress west to east across Illinois this afternoon, exiting into Indiana during the evening. As of 2pm, a tornado watch was in effect for most areas along and north of I-70. - A prolonged period of below normal temperatures is expected beginning Wednesday and lasting into next week. During this period, high temperatures will struggle to reach 70 degrees. - Some light showers are possible Wednesday (20-30%) and Thursday (20%), then a better chance for rain arrives over the weekend (40- 60%). At this time, the severe thunderstorm/flash flooding potential appears low. && .DISCUSSION... Issued at 225 PM CDT Tue May 20 2025 *** THROUGH TONIGHT *** A tornado watch has been issued for much of the CWA until 8pm/01z (though the threat will be ending from west to east during the late afternoon/evening), as an approaching MCV has spawned an arcing band of convection. A warm front was also draped just north of the I-74 corridor as of 19z/2pm, leaving the majority of the ILX CWA in the warm sector. Within the warm sector, temps have climbed into the mid or upper 70s, which is near or above what model guidance suggested this morning. RAP- based mesoA fields suggest SBCAPE values have climbed above 1500 J/kg. It seems the factors supporting large hail (steep mid- level lapse rates of 8 degC/km in the 500-700mb layer per the 18z ILX sounding; wide CAPE in the hail growth zone) are winning out over some of the potential mitigating factors, as some of the storms have already produced 2" hail in Morgan County. Based on the KILX VAD, low- level winds are fairly unidirectional, resulting in 0-1km SRH less than 100 J/kg at Lincoln as of this writing. However, KILX is still fairly removed from the influence of the MCV, which will act to locally back the sfc winds, and thus its reasonable that moderate SRH values of over 100 J/kg are present near the arcing band of storms. While deep layer shear vectors appear rather orthogonal to the arcing convection, the robust forcing has led to convective clusters, rather than discrete cells. All of this activity will progress east through the evening, posing a risk of all severe hazards, and instability could rise further across eastern IL before storms move through this evening. Storms should reach the IL/IN between 6-8pm, and it does not appear that there will be a LLJ onset this evening, so no obvious increase in the tornado potential in that regard. We will be monitoring for the development of any flash flooding given that overnight rainfall totals ranged generally from 0.75- 2.00". PWAT values are around 1.3", not quite as high as what was in place during the overnight hours. Storm motions are fairly progressive in the ILX CWA (20-35 mph to the northeast), and these motions should help limit the flooding potential unless training occurs. Winds this evening will swing around to westerly, and some lingering showers (little to no thunder) are possible (20-30% chance) mainly north of I-72. Lows fall into the low 50s. *** WEDNESDAY AND BEYOND *** Much of the long term forecast period will be characterized by upper level troughing over the eastern Great Lakes/New England. This will translate to several days of cooler than normal temperatures locally with highs generally in the 60s each day through the weekend. Some light showers/drizzle are possible (20-30%) Wed/Thurs, mainly north of I-74. It will be breezy through the end of the work week as a sfc low slowly lifts northeast over the eastern Great Lakes, but winds speeds should trend lower each day after Wednesday (when gusts of up to 30 mph are forecast). Overall, significant weather impacts appear unlikely through the end of the week. Forecast lows should stay warm enough (mid 40s) to avoid any frost issues during this cool spell. Precip chances return/increase late in the weekend, although guidance has been inconsistent in the evolution of the associated system. For now, the blended guidance has a 40-60% chance of rain Sat-Sun. Even into next week, the deterministic NBM keeps forecast highs near 70F, below normal for this time of year. Erwin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1227 PM CDT Tue May 20 2025 A warm front is near the I-74 corridor, with IFR ceilings north of the front and MVFR/VFR ceilings to the south. A sfc low will track across the area this afternoon resulting in scattered showers/storms shifting from west to east. These should depart to the east of KCMI by 23z. Scattered light showers could continue into the evening, but the threat of thunder should end after 23z, or 00z at the latest. Overnight another push of MVFR, or perhaps IFR, ceilings arrives from the north. Winds will have a southerly component this afternoon, then shift to westerly tonight and become breezy into the daytime hours on Wednesday. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 20, 2:53 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 253 PM CDT Tue May 20 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-212000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 253 PM CDT Tue May 20 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms will progress west to east across the area this evening, posing a threat of tornadoes, large hail, damaging winds, and locally heavy rainfall. Storms should exit eastern Illinois by 8 PM this evening, after which point the rest of the night should be free of hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through 8 PM. Expected storm motion is toward the northeast around 40 mph. Erwin
In the hours before
Local storm report, May 20, 4:15 PM CDT, 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
415 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Fisher 40.32N 88.35W
05/20/2025 M1.00 Inch Champaign IL Trained Spotter
0346 PM Hail Forsyth 39.93N 88.95W
05/20/2025 E0.75 Inch Macon IL Public
Report from mPING: Dime (0.75 in.).
0335 PM Hail 1 S Latham 39.95N 89.16W
05/20/2025 M1.75 Inch Logan IL Emergency Mngr
0333 PM Tornado 2 S Latham 39.94N 89.16W
05/20/2025 Logan IL Trained Spotter
Rain wrapped tornado reported. Relayed by
EMA.
0325 PM Hail 1 W Fisher 40.31N 88.36W
05/20/2025 E0.75 Inch Champaign IL Public
Report from mPING: Dime (0.75 in.).
0321 PM Funnel Cloud 2 NW Rantoul 40.32N 88.18W
05/20/2025 Champaign IL Broadcast Media
0256 PM Hail 2 N Leland Grove 39.80N 89.69W
05/20/2025 E0.75 Inch Sangamon IL Public
Report from mPING: Dime (0.75 in.).
0245 PM Hail Marquette Heights 40.62N 89.60W
05/20/2025 M1.00 Inch Tazewell IL Public
Relayed by media. Time estimated from radar.
0241 PM Hail 2 W Springfield 39.80N 89.69W
05/20/2025 M1.25 Inch Sangamon IL Trained Spotter
0234 PM Hail 3 SW Capital Airport 39.81N 89.71W
05/20/2025 M1.50 Inch Sangamon IL Trained Spotter
Delayed report. Ping pong sized hail near
interchange of Highway 97 and Highway 4.
0232 PM Tstm Wnd Dmg 1 N Alta 40.83N 89.63W
05/20/2025 Peoria IL Trained Spotter
3-4" diameter tree limbs blown down.
0230 PM Hail 3 W Curran 39.73N 89.82W
05/20/2025 E1.00 Inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
0228 PM Hail 2 S Curran 39.71N 89.77W
05/20/2025 M1.00 Inch Sangamon IL Storm Chaser
Time based on radar.
0225 PM Tstm Wnd Dmg Peoria 40.72N 89.59W
05/20/2025 Peoria IL Trained Spotter
2-3" diameter tree limbs blown down.
0202 PM Tstm Wnd Dmg 3 E Knoxville 40.91N 90.23W
05/20/2025 Knox IL Broadcast Media
Tree down on I-74 blocking eastbound right
lane.
0158 PM Funnel Cloud 1 N Alexander 39.74N 90.04W
05/20/2025 Morgan IL Storm Chaser
0156 PM Hail 4 NNW Berlin 39.81N 89.93W
05/20/2025 M2.00 Inch Sangamon IL Storm Chaser
0124 PM Tstm Wnd Gst Jacksonville 39.73N 90.23W
05/20/2025 M60 MPH Morgan IL Trained Spotter
Measured gust, no damage noted.
0124 PM Hail Jacksonville 39.73N 90.23W
05/20/2025 E1.25 Inch Morgan IL Public
Quarter to half dollar hail, relayed by
media.
0124 PM Hail Jacksonville 39.73N 90.23W
05/20/2025 M2.00 Inch Morgan IL Trained Spotter
&&Local storm report, May 20, 4:43 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
443 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail Mahomet 40.19N 88.40W
05/20/2025 M1.00 Inch Champaign IL Emergency Mngr
&&Local storm report, May 20, 4:48 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
448 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Funnel Cloud Gifford 40.31N 88.02W
05/20/2025 Champaign IL Emergency Mngr
Funnel cloud reports from EMA and media.
&&Local storm report, May 20, 4:55 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
455 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Funnel Cloud Oakland 39.66N 88.03W
05/20/2025 Coles IL Broadcast Media
Report from earlier this afternoon. Several
funnel cloud pics received.
&&Local storm report, May 20, 4:58 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
458 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail Mahomet 40.19N 88.40W
05/20/2025 M1.50 Inch Champaign IL Trained Spotter
&&Local storm report, May 20, 5:05 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
505 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail Mahomet 40.19N 88.40W
05/20/2025 M2.00 Inch Champaign IL Public
relayed by media.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.1 hours before the tornado, 65 km from the path. May 20, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90060 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 634 m²/s²
- 0-3 km storm-relative helicity
- 684 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.6 K/km
Lincoln, IL (KILX), 00:00Z
1.9 hours after it, 65 km from the path. May 21, 2025.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 442 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.5 K/km
The surface observations
Danville (DNV), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 127 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 20, 2025
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 1:08 AM CDT | EF1 | Cape Girardeau, MO | 1.7 | 150 | $200,000 | ||
| May 20 | 1:41 AM CDT | EF0 | Lamar, TX | 0.1 | 50 | |||
| May 20 | 1:46 AM CDT | EF1 | Union, IL | 1.8 | 50 | $80,000 | ||
| May 20 | 2:08 AM CDT | EF1 | Hot Spring, AR | 3.8 | 100 | |||
| May 20 | 12:03 PM CDT | EF1 | Lauderdale, AL | 1.8 | 80 | |||
| May 20 | 1:20 PM CDT | EF0 | Marshall, TN | 1.4 | 300 | $250,000 | ||
| May 20 | 2:58 PM EDT | EF1 | Roane, TN | 0.5 | 100 | $50,000 | ||
| May 20 | 2:15 PM CDT | EF0 | Douglas, IL | 2.9 | 20 | |||
| May 20 | 3:15 PM CDT | EF0 | Madison, TN | 1.3 | 75 | $15,000 | ||
| May 20 | 3:27 PM CDT | Unrated | Logan, IL | 1.1 | 30 | |||
| May 20 | 3:59 PM CDT | EF0 | Lewis, TN | 2.7 | 50 | |||
| May 20 | 4:09 PM CDT | Unrated | Ford, IL | 0.7 | 100 | |||
| May 20 | 4:57 PM CDT | EF0 | Champaign, IL | 0.9 | 30 | |||
| May 20 | 5:04 PM CDT | EF1 | Chicot, AR | 11.6 | 700 | |||
| May 20 | 5:06 PM CDT | EF0 | Vermilion, IL | 6.7 | 40 | |||
| May 20 | 5:08 PM CDT | EF0 | Montgomery, TN | 9.3 | 100 | $250,000 | ||
| May 20 | 5:10 PM CDT | EF1 | Lauderdale, AL | 17.1 | 575 | $688,000 | ||
| May 20 | 5:25 PM CDT | EF0 | Montgomery, TN | 3.2 | 200 | $250,000 | ||
| May 20 | 5:39 PM CDT | EF0 | Vermilion, IL | 1.7 | 30 | |||
| May 20 | 5:47 PM CDT | EF0 | Coffee, TN | 1.1 | 150 | $250,000 | ||
| May 20 | 5:51 PM CDT | Unrated | Limestone, AL | 2.2 | 25 | |||
| May 20 | 6:09 PM CDT | EF2 | Limestone, AL | 13.2 | 125 | |||
| May 20 | 6:09 PM CDT | EF1 | Limestone, AL | 0.9 | 65 | |||
| May 20 | 6:11 PM CDT | EF1 | Limestone, AL | 2.8 | 160 | $927,000 | ||
| May 20 | 6:51 PM CDT | EF1 | Madison, AL | 8.7 | 280 | |||
| May 20 | 6:52 PM CDT | EF1 | Morgan, AL | 11.0 | 540 | |||
| May 20 | 7:07 PM CDT | EF2 | Madison, AL | 7.3 | 400 | |||
| May 20 | 7:14 PM CDT | EF1 | Jackson, AL | 10.5 | 275 | |||
| May 20 | 7:29 PM CDT | EF1 | Cumberland, TN | 4.8 | 150 | $250,000 | ||
| May 20 | 8:46 PM CDT | EF1 | Marshall, AL | 3.4 | 150 | |||
| May 20 | 8:47 PM CDT | EF0 | Jackson, AL | 6.1 | 105 | |||
| May 20 | 9:33 PM CDT | EF1 | DeKalb, AL | 6.0 | 700 | |||
| May 20 | 9:49 PM CDT | EF1 | DeKalb, AL | 0.4 | 250 | |||
| May 20 | 11:42 PM EDT | EF0 | Gordon, GA | 4.7 | 200 | |||
| May 20 | 11:43 PM EDT | EF0 | Gordon, GA | 2.4 | 100 | |||
| May 20 | 12:09 AM EDT | EF0 | Cherokee, GA | 2.0 | 150 | |||
| May 20 | 11:38 PM CDT | EF1 | Calhoun, AL | 3.5 | 1,000 | |||
| May 20 | 12:28 AM CDT | EF1 | Cleburne, AL | 2.0 | 550 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.